by Neil Bauman, Ph.D.
A lady asked:
I have been diagnosed with two autoimmune disorders (celiac disease about 15-years ago, for which I follow a gluten-free diet without any problems) and, more recently, rheumatoid arthritis. I’ve been taking Methotrexate by injection, as well as a daily dose of Meloxicam (an NSAID) for about a year now.
I’ve had remarkable improvement in my arthritis symptoms, but have noticed a real change in my hearing on one side—loads of tinnitus and moderate hearing loss in high and low tones. I’ve read that the medications I’m taking can be ototoxic (although my physicians don’t seem to know anything about that).
Is there some way to determine whether my symptoms are the result of my medications, or whether this could be autoimmune related hearing loss?
Good question. Both of the drugs you are on can definitely increase your tinnitus. If fact I have heard from women who have taken either one of your drugs which resulted in loud tinnitus when they took them—so I suspect the drugs are likely causing the loud tinnitus in your case as well.
I have not seen any information specifically linking Meloxicam to hearing loss. (Incidentally, Meloxicam belongs to the Oxicam drug class. It is not a NSAID.) However, two other drugs in the Oxicam class can cause hearing loss, so it is possible that Meloxicam can also cause hearing loss—just that it has not yet been reported in the literature.
Methotrexate may or may not cause hearing loss. The results of one study I saw were inconclusive—some people got hearing back and others lost more.
Have your doctors tested you for AIED (autoimmune inner ear disease)? The standard treatment for AIED is Prednisone. If your hearing comes back when you take Prednisone, they say you likely have AIED, and if it doesn’t, then you probably don’t.
Unfortunately, there is no easy way to pinpoint the source of your hearing loss when there are several factors involved.